Alert archive / Oklahoma / Tornado Warnings in 2024

Tornado Warning 113, NWS Norman, OK

May 19, 2024Custer County, Oklahoma

NWS Norman, OK issued this tornado warning at May 19, 2024, 7:14 PM CDT for Custer County, Oklahoma. It was in force for 46 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 19, 2024, 7:14 PM CDT (00:14 UTC)
Expired
May 19, 2024, 8:00 PM CDT
In force
46 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Tornado
Radar indicated
Hail
2.0 in

County Custer County, OK

The radar

The Vance AFB radar (KVNX), 150 km from the middle of the area, began a volume at 00:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 19, 7:25 PM CDTTSTM WND GST 783 E Butler, OK
May 19, 7:28 PM CDTTSTM WND GST 806.5 E Butler, OK
May 19, 7:35 PM CDTTORNADO4 W Butler, OK

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 19, 2:32 PM CDTSevere Thunderstorm Watch PDSSPC7 hr

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 0.2 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2024-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2750 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2024-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 150 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2750 J/kg
Mixed-layer CIN
-115 J/kg
Mixed-layer LCL
1280 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
150 m²/s²
0-3 km storm-relative helicity
317 m²/s²
Significant tornado parameter
1.1
Supercell composite
12.5

Open this sounding in Storm Lab

The text

As transmitted.

432 
WFUS54 KOUN 200014
TOROUN
OKC039-200100-
/O.NEW.KOUN.TO.W.0113.240520T0014Z-240520T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Norman OK
714 PM CDT Sun May 19 2024

The National Weather Service in Norman has issued a

* Tornado Warning for...
  Western Custer County in western Oklahoma...

* Until 800 PM CDT.

* At 714 PM CDT, a severe thunderstorm capable of producing a tornado
  was located 5 miles northwest of Butler, moving east at 15 mph.

  HAZARD...Tornado and hail up to two inches in diameter.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Clinton, Arapaho, Butler, Moorewood, and Foss Reservoir.

This includes Interstate 40 between mile markers 65 and 67.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter, safe room or an interior
room on the lowest floor of a sturdy building. Avoid windows. If you
are outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

&&

LAT...LON 3581 9938 3581 9895 3547 9895 3565 9938
TIME...MOT...LOC 0014Z 288DEG 14KT 3569 9926 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.00 IN

$$

Ware
1 follow-up statement
805 
WWUS54 KOUN 200035
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
735 PM CDT Sun May 19 2024

OKC039-200100-
/O.CON.KOUN.TO.W.0113.000000T0000Z-240520T0100Z/
Custer OK-
735 PM CDT Sun May 19 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 800 PM CDT FOR
NORTHWESTERN CUSTER COUNTY...

At 735 PM CDT, a severe thunderstorm capable of producing a tornado
was located 7 miles west of Custer City, moving east at 25 mph.

HAZARD...Tornado and tennis ball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Arapaho and Butler.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter, safe room, or an interior
room on the lowest floor of a sturdy building. Avoid windows. If you
are outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

&&

LAT...LON 3581 9926 3581 9895 3554 9895 3562 9921
TIME...MOT...LOC 0035Z 275DEG 23KT 3569 9902 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.50 IN

$$

Ware

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at May 19, 6:06 PM CDT, 1 hour 8 minutes earlier.

Area forecast discussion, May 19, 6:06 PM CDT, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Norman OK
606 PM CDT Sun May 19 2024

...New AVIATION...

.SHORT TERM...
(This evening through Monday)
Issued at 254 PM CDT Sun May 19 2024

A moist and unstable airmass is in place across the area ahead of a
dryline, which has positioned itself to the west of the western
OK/ TX panhandle border as of mid-afternoon. We expect isolated to
potentially scattered thunderstorm development to occur within
the next one to two hours along the dryline, with initially high-
based supercells expected which will be capable of very large hail
and damaging wind gusts. As we head into the evening hours, there
still appears to be a window for a tornado threat if any of these
supercells can sustain themselves, remain discrete, and not
become too outflow dominant, as the low-level shear ramps up with
a strengthening low level jet.

Additional convection is expected to develop across southern Kansas
where forcing will be greater and capping will be weaker near the
mid-level shortwave. This area of storms is expected to grow upscale
into a convective complex this evening, with the potential for large
hail and damaging, potentially significant (80+ mph) wind gusts. The
bulk of this is currently expected to remain in Kansas and far
northern Oklahoma, but could potentially make it further south if it
is able to interact with the low-level jet and lead to a more
southward propagation of the line.

Ware

&&

.LONG TERM...
(Monday night through next Saturday)
Issued at 254 PM CDT Sun May 19 2024

Monday looks to be the least convectively active day of this week as
shortwave ridging moves over the region ahead of our next system.
This next wave still appears to be poorly timed and is expected to
be east of the area by peak heating. However, subtle height falls
are still shown in the models even behind the wave Tuesday afternoon
and evening as the area remains within a broader scale longwave
trough centered across the western US. If this were to occur,
subsidence behind the wave may not be all that strong and given a
moist and unstable airmass in place, capping could potentially be
overcome. Isolated to scattered thunderstorm development will be
possible across central and eastern portions of the area ahead of
the dryline, with additional development possible along a cold
front that will move into the area Tuesday evening. The main
hazards with storms on Tuesday appear to be large hail and
damaging wind gusts, with veered low-level flow potentially
limiting tornado potential somewhat.

The cold front will slow its southward progression on Wednesday,
likely stalling in the vicinity of southeast Oklahoma, where another
round of strong to severe thunderstorms will be possible Wednesday
afternoon and evening. The front will attempt to lift back north
ahead of another shortwave approaching the area on Thursday, but
there is still a great deal of uncertainty on how far north the
front lifts and the extent the airmass can destabilize with the
potential for lingering clouds/precipitation Thursday morning.
Nevertheless, another round of severe thunderstorms is expected near
and south of the boundary Thursday afternoon and evening.

At least some potential for additional rounds of storms (potentially
severe) looks to continue Friday into next weekend as an unstable
airmass remains ahead of an oscillating dryline and a band of
southwesterly flow is maintained aloft.

Ware

&&

.AVIATION...
(00Z TAFS)
Issued at 604 PM CDT Sun May 19 2024

Storms to impact northern sites WWR/PNC/SWO this evening with
mainly VFR conditions elsewhere. Could see some MVFR ceilings late
tonight across north central into central OK before VFR conditions
return area-wide. South winds will remain rather gusyt tonight and
will remain so across much of the area through the day Monday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  68  91  73  91 /  40   0   0  20
Hobart OK         67  98  71  96 /  20   0   0  10
Wichita Falls TX  72  95  74  93 /  10   0   0  10
Gage OK           61  95  65  93 /  30   0   0   0
Ponca City OK     65  89  72  93 /  70   0   0  20
Durant OK         70  89  72  88 /  10   0   0  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...08
LONG TERM....08
AVIATION...30
Hazardous weather outlook, May 19, 2:59 PM CDT, 4 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
259 PM CDT Sun May 19 2024

OKZ004>048-050>052-TXZ083>090-202000-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
259 PM CDT Sun May 19 2024

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

.Thunderstorms...
Severe thunderstorms will be possible late this afternoon and
evening across northern and western Oklahoma, possibly spreading
into central portions of Oklahoma late in the evening. Initially,
very large hail and damaging winds will be the main concerns
across western and northern Oklahoma, with the concern of mainly
damaging winds later in the evening across north central and
central Oklahoma.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...
Storm spotter groups and emergency management personnel across
northern, western, and central Oklahoma should be prepared for
severe weather operations from late this afternoon through
midnight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

.Thunderstorms...
Thunderstorm potential returns Tuesday, with severe weather
possible across all but northwest Oklahoma. Episodes of severe
weather will continue Wednesday into next weekend.

.Flooding...
The potential for flooding rainfall will increase Wednesday and
Thursday, mainly across southeast Oklahoma.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, May 19, 5:29 PM CDT, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Norman OK
529 PM CDT Sun May 19 2024

OKZ009-192300-
Ellis OK-
529 PM CDT Sun May 19 2024

...A strong thunderstorm will impact portions of central Ellis County
through 600 PM CDT...

At 527 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles southwest of Arnett, moving east at 15 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Arnett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3616 9992 3634 9961 3607 9960 3600 9981
      3601 9985 3599 9987 3599 9989 3596 9992
TIME...MOT...LOC 2227Z 264DEG 15KT 3608 9982

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Ware
Special weather statement, May 19, 5:46 PM CDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Norman OK
546 PM CDT Sun May 19 2024

OKZ033-034-192315-
Harmon OK-Greer OK-
546 PM CDT Sun May 19 2024

...A strong thunderstorm will impact portions of central Harmon and
central Greer Counties through 615 PM CDT...

At 546 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles southeast of Vinson, moving northeast at 40 mph.

HAZARD...Wind gusts of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Mangum, Granite, Willow, Vinson, Brinkman, and northwestern
Altus-Lugert Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor NOAA Weather
Radio, local radio stations or available television stations for
additional information and possible warnings from the National
Weather Service.

&&

LAT...LON 3487 9992 3510 9940 3509 9939 3509 9938
      3508 9937 3506 9937 3505 9936 3498 9935
      3488 9931 3487 9932 3471 9981
TIME...MOT...LOC 2246Z 243DEG 33KT 3484 9979

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

30
Local storm report, May 19, 6:16 PM CDT, 58 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
616 PM CDT Sun May 19 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0612 PM     Tstm Wnd Gst     4 SE Roll               35.74N 99.66W
05/19/2024  M75 MPH          Roger Mills        OK   Broadcast Media

&&
Local storm report, May 19, 7:09 PM CDT, 5 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
709 PM CDT Sun May 19 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0657 PM     Hail             Moorewood               35.74N 99.36W
05/19/2024  E2.75 Inch       Custer             OK   Public

            Report from mPING: Baseball (2.75 in.).

&&

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 7:02 PM CDTSevere Thunderstorm WarningOUNKiowa, Washita28 min
May 19, 7:20 PM CDTAreal Flood AdvisoryOUNCuster, Dewey, Roger Mills3 hr
May 19, 7:28 PM CDTSevere Thunderstorm WarningOUNBlaine, Caddo, Custer, Washita32 min
May 19, 7:33 PM CDTTornado WarningOUNBlaine, Caddo, Custer42 min
May 19, 7:39 PM CDTTornado Warning EmergencyTornado observedCatastrophic damage threatOUNCuster32 min
May 19, 7:59 PM CDTSevere Thunderstorm WarningOUNWoods, Woodward46 min
May 19, 8:05 PM CDTAreal Flood AdvisoryOUNCuster, Dewey3 hr
May 19, 8:12 PM CDTTornado WarningOUNBlaine, Caddo, Custer48 min
May 19, 8:13 PM CDTTornado Warning Tornado observedConsiderable damage threatOUNBlaine, Caddo, Custer47 min
May 19, 8:40 PM CDTSevere Thunderstorm Warning Considerable damage threatOUNBlaine, Canadian, Kingfisher50 min
May 19, 8:43 PM CDTTornado WarningOUNBlaine, Caddo, Canadian47 min
May 19, 8:53 PM CDTSevere Thunderstorm WarningOUNMajor, Woods, Woodward52 min
May 19, 9:09 PM CDTSevere Thunderstorm WarningOUNHarper, Woods, Woodward51 min
May 19, 9:12 PM CDTTornado WarningOUNCanadian, Grady48 min
May 19, 9:36 PM CDTSevere Thunderstorm WarningOUNHarper, Woods, Woodward39 min
May 19, 9:44 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Woods46 min
May 19, 9:46 PM CDTAreal Flood AdvisoryOUNCanadian3 hr
May 19, 9:56 PM CDTTornado WarningOUNCanadian, Cleveland, McClain, Oklahoma38 min
May 19, 10:07 PM CDTAreal Flood AdvisoryOUNOklahoma3 hr
May 19, 10:15 PM CDTSevere Thunderstorm Warning Considerable damage threatOUNHarper, Woods, Woodward45 min
May 19, 10:16 PM CDTSevere Thunderstorm WarningOUNGarfield, Major44 min
May 19, 10:24 PM CDTSevere Thunderstorm Warning Considerable damage threatOUNCleveland, Oklahoma51 min
May 19, 10:29 PM CDTFlash Flood WarningOUNCanadian, Oklahoma5 hr
May 19, 10:34 PM CDTAreal Flood AdvisoryOUNHarper, Woods, Woodward3 hr
May 19, 10:48 PM CDTTornado WarningOUNWoods, Woodward42 min
May 19, 11:00 PM CDTSevere Thunderstorm Warning Considerable damage threatOUNGarfield45 min
May 19, 11:02 PM CDTSevere Thunderstorm Warning Considerable damage threatOUNWoods28 min
May 19, 11:24 PM CDTSevere Thunderstorm Warning Destructive damage threatOUNAlfalfa, Woods51 min
May 19, 11:35 PM CDTAreal Flood AdvisoryOUNWoods3 hr
May 20, 12:06 AM CDTSevere Thunderstorm WarningOUNAlfalfa, Grant, Woods39 min
May 20, 12:39 AM CDTSevere Thunderstorm Warning Considerable damage threatOUNAlfalfa, Garfield, Grant51 min
May 20, 12:48 AM CDTSevere Thunderstorm WarningOUNNoble, Payne42 min
May 20, 1:11 AM CDTAreal Flood AdvisoryOUNAlfalfa, Garfield, Grant, Kay, Major, Noble and 1 more4 hr
May 20, 1:29 AM CDTSevere Thunderstorm Warning Considerable damage threatOUNNoble, Payne31 min
May 20, 1:38 AM CDTSevere Thunderstorm WarningOUNGarfield, Logan, Noble, Payne37 min
May 20, 1:52 AM CDTSpecial Weather StatementOUNGarfield23 min
May 20, 2:00 AM CDTSevere Thunderstorm WarningOUNGarfield, Kingfisher, Logan45 min
May 20, 2:07 AM CDTFlash Flood WarningOUNNoble, Payne4 hr
May 20, 2:09 AM CDTSevere Thunderstorm WarningOUNLincoln, Logan, Noble, Payne51 min
May 20, 2:37 AM CDTSevere Thunderstorm WarningOUNGarfield, Kingfisher, Lincoln, Logan, Noble, Payne40 min
May 20, 2:46 AM CDTAreal Flood AdvisoryOUNGarfield, Lincoln, Logan, Noble, Payne4 hr
May 20, 2:53 AM CDTSevere Thunderstorm WarningOUNLincoln, Payne52 min
May 20, 4:29 AM CDTSpecial Weather StatementOUNPayne16 min

Nearby

Tornado Warnings in Oklahoma, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.